The Annals of Applied Probability

Stochastic vortex method for forced three-dimensional Navier–Stokes equations and pathwise convergence rate

J. Fontbona

Full-text: Open access


We develop a McKean–Vlasov interpretation of Navier–Stokes equations with external force field in the whole space, by associating with local mild Lp-solutions of the 3d-vortex equation a generalized nonlinear diffusion with random space–time birth that probabilistically describes creation of rotation in the fluid due to nonconservativeness of the force. We establish a local well-posedness result for this process and a stochastic representation formula for the vorticity in terms of a vector-weighted version of its law after its birth instant. Then we introduce a stochastic system of 3d vortices with mollified interaction and random space–time births, and prove the propagation of chaos property, with the nonlinear process as limit, at an explicit pathwise convergence rate. Convergence rates for stochastic approximation schemes of the velocity and the vorticity fields are also obtained. We thus extend and refine previous results on the probabilistic interpretation and stochastic approximation methods for the nonforced equation, generalizing also a recently introduced random space–time-birth particle method for the 2d-Navier–Stokes equation with force.

Article information

Ann. Appl. Probab., Volume 20, Number 5 (2010), 1761-1800.

First available in Project Euclid: 25 August 2010

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 60K35: Interacting random processes; statistical mechanics type models; percolation theory [See also 82B43, 82C43] 65C35: Stochastic particle methods [See also 82C80] 76M23: Vortex methods 76D17: Viscous vortex flows
Secondary: 35Q30: Navier-Stokes equations [See also 76D05, 76D07, 76N10]

3d-Navier–Stokes equation with external force McKean–Vlasov model with random space–time birth stochastic vortex method propagation of chaos convergence rate


Fontbona, J. Stochastic vortex method for forced three-dimensional Navier–Stokes equations and pathwise convergence rate. Ann. Appl. Probab. 20 (2010), no. 5, 1761--1800. doi:10.1214/09-AAP672.

Export citation


  • [1] Bhattacharya, R. N., Chen, L., Dobson, S., Guenther, R. B., Orum, C., Ossiander, M., Thomann, E. and Waymire, E. C. (2003). Majorizing kernels and stochastic cascades with applications to incompressible Navier–Stokes equations. Trans. Amer. Math. Soc. 355 5003–5040 (electronic).
  • [2] Busnello, B., Flandoli, F. and Romito, M. (2005). A probabilistic representation for the vorticity of a three-dimensional viscous fluid and for general systems of parabolic equations. Proc. Edinb. Math. Soc. (2) 48 295–336.
  • [3] Chorin, A. J. (1973). Numerical study of slightly viscous flow. J. Fluid Mech. 57 785–796.
  • [4] Chorin, A. J. (1994). Vorticity and Turbulence. Applied Mathematical Sciences 103. Springer, New York.
  • [5] Chorin, A. J. and Marsden, J. E. (1993). A Mathematical Introduction to Fluid Mechanics, 3rd ed. Texts in Applied Mathematics 4. Springer, New York.
  • [6] Esposito, R., Marra, R., Pulvirenti, M. and Sciarretta, C. (1988). A stochastic Lagrangian picture for the three-dimensional Navier–Stokes equation. Comm. Partial Differential Equations 13 1601–1610.
  • [7] Esposito, R. and Pulvirenti, M. (1989). Three-dimensional stochastic vortex flows. Math. Methods Appl. Sci. 11 431–445.
  • [8] Folland, G. B. (1999). Real Analysis: Modern Techniques and Their Applications, 2nd ed. Wiley, New York.
  • [9] Fontbona, J. (2006). A probabilistic interpretation and stochastic particle approximations of the 3-dimensional Navier–Stokes equations. Probab. Theory Related Fields 136 102–156.
  • [10] Fontbona, J. (2009). Acknowledgement of priority concerning the article. “A probabilistic interpretation and stochastic particle approximations of the 3-dimensional Navier–Stokes equations”. Probab. Theory Related Fields 143 657.
  • [11] Fontbona, J. and Méléard, S. (2008). A random space–time birth particle method for 2D vortex equations with external field. Math. Comp. 77 1525–1558.
  • [12] Friedman, A. (1964). Partial Differential Equations of Parabolic Type. Prentice Hall, Englewood Cliffs, NJ.
  • [13] Gomes, D. A. (2005). A variational formulation for the Navier–Stokes equation. Comm. Math. Phys. 257 227–234.
  • [14] Iyer, G. (2006). A stochastic perturbation of inviscid flows. Comm. Math. Phys. 266 631–645.
  • [15] Kunita, H. (1984). Stochastic differential equations and stochastic flows of diffeomorphisms. In École D’été de Probabilités de Saint-Flour, XII—1982. Lecture Notes in Math. 1097 143–303. Springer, Berlin.
  • [16] Le Jan, Y. and Sznitman, A. S. (1997). Stochastic cascades and 3-dimensional Navier–Stokes equations. Probab. Theory Related Fields 109 343–366.
  • [17] Lemarié-Rieusset, P. G. (2002). Recent Developments in the Navier–Stokes Problem. Chapman and Hall/CRC Research Notes in Mathematics 431. Chapman and Hall/CRC, Boca Raton, FL.
  • [18] Majda, A. J. and Bertozzi, A. L. (2002). Vorticity and Incompressible Flow. Cambridge Texts in Applied Mathematics 27. Cambridge Univ. Press, Cambridge.
  • [19] Marchioro, C. and Pulvirenti, M. (1982). Hydrodynamics in two dimensions and vortex theory. Comm. Math. Phys. 84 483–503.
  • [20] Méléard, S. (1996). Asymptotic behaviour of some interacting particle systems; McKean–Vlasov and Boltzmann models. In Probabilistic Models for Nonlinear Partial Differential Equations (Montecatini Terme, 1995). Lecture Notes in Math. 1627 42–95. Springer, Berlin.
  • [21] Méléard, S. (2000). A trajectorial proof of the vortex method for the two-dimensional Navier–Stokes equation. Ann. Appl. Probab. 10 1197–1211.
  • [22] Philipowski, R. (2007). Microscopic derivation of the three-dimensional Navier–Stokes equation from a stochastic interacting particle system. Universität Bonn. Preprint.
  • [23] Raviart, P. A. (1985). An analysis of particle methods. In Numerical Methods in Fluid Dynamics (Como, 1983). Lecture Notes in Math. 1127 243–324. Springer, Berlin.
  • [24] Stein, E. M. (1970). Singular Integrals and Differentiability Properties of Functions. Princeton Mathematical Series 30. Princeton Univ. Press, Princeton, NJ.
  • [25] Stochastic interacting particle systems and nonlinear partial differential equations from fluid mechanics. Available at
  • [26] Sznitman, A.-S. (1991). Topics in propagation of chaos. In École D’Été de Probabilités de Saint–Flour XIX—1989. Lecture Notes in Math. 1464 165–251. Springer, Berlin.